MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J339H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient underwent a laparoscopic myomectomy (lm) on an unknown date and suture was used.During the procedure, when suturing uterine after enucleatic myomectomy, the needle was adjusted several times and was decided where to pass.When the needle was handled, the needle was broken and the broken needle remained in the uterus, so the surgery was changed to laparotomy.The small incision of lap was changed to laparotomy, and the wound became longer.Currently there is no problem with the patient's progress.The patient has been discharged.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.(b)(4).Device not returned.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: laparotomy was performed and the needle was removed.When the needle was broken, the needle fragment was almost buried in the tissue.The surgeon considered that there was a problem in the way the needle was grasped with the needle holder.The patient has already been discharged from the hospital.Lot number: unknown => ramcar.Please provide the patient's demographic information including age, weight, bmi at the time of index procedure.Female.Date of index surgical procedure? unknown.What was the tissue condition (normal, thin, calcified, fragile, diseased)? sales rep said he didn't heard such information.How was the suture placed (interrupted or continuous)? unknown.What instruments were used to grasp the needle? needle forceps.Where was the needle grasped during use? no further information is available.Were x-rays performed to localize the needle fragment? no.What was the size of the broken needle fragment that fell into the patient? the needle was ct-1, and the breakage point is 12.5mm away from its swage part.After the procedure was converted to a laparotomy, were the needle piece(s) retrieved during that same procedure? yes.Does the piece/device remain retained in the patient's tissue? no, the needle piece was removed in the laparotomy.If the piece(s) were retained, where are they located/in what structure? the needle piece was removed in the laparotomy.If retained, was more than half the needle retained in the patient? the needle piece was removed in the laparotomy.If retained, are there plans to remove the retained needle piece? the needle piece was removed in the laparotomy.If retained, were there any patient consequences? the needle piece was removed in the laparotomy.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unknown.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the surgeon said it may happened because the needle was not gripped vertically by the needle forceps.Also, ns believe it happened because the surgeon pierced tissue and pulled out many times with the needle.What is the patient's current status? currently there is no problem with the progress.The patient already discharged.If applicable, will product be returned? if so, please provide the return date and tracking information.Now conducting domestic investigation.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 6/1/2022.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information: d9, h4, h6.Additional h3 investigation summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code j339h.It was requested that assess the fracture mode of the failure.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed predominantly of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.The needle breakage was confirmed.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
VCL CT BRD VIO 27IN 2-0 S/A CT-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
cuidad juarez 32604
MX   32604
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key14141478
Report Number2210968-2022-02760
Device Sequence Number11758902
Product Code GAM
UDI-Device Identifier10705031039018
UDI-Public10705031039018
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Model NumberJ339H
Device Catalogue NumberJ339H
Device Lot NumberRAMCAR
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2022
Supplement Date Received by Manufacturer05/13/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date06/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale